Drought, Dawson
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least a part of February, 15 of the 24 South Central Nebraska counties were completely-or-partially included in either Severe (D2) or Extreme (D3) Drought by the U.S. Drought Monitor. Although this marked the seventh consecutive month with at least D2 assigned to some portion of the area, February was actually the fourth-consecutive month of at least slightly above normal precipitation for a decent chunk of the area, keeping a positive trend going and allowing for continued, gradual drought improvements. Speaking of improvements, of the 15 counties (or portions of counties) that started February in D2-or-worse, nine of them actually improved to no worse than Moderate Drought (D1) over the course of the month. This improvement occurred very early in February for far western portions of Adams/Webster counties, followed by mid-month positive upgrades for at least portions of the following seven counties: Valley, Greeley, Sherman, Howard, Hall, Kearney and Franklin. These improvements were mainly driven by a series of snow events between the 6th-14th that dumped 7-15 inches across most of the area. Turning to the worst-off area of D3 Drought in far western counties, some improvement in the situation also occurred there. While large portions of Furnas and Gosper remained in D3 throughout the month, D3 was completely removed from Phelps and far southwestern Buffalo counties mid-month, and only lingered in small portions of southwestern Dawson and extreme western Harlan counties (making for a total of four counties still at least partially-assigned D3 at month's end). On the other end of the local drought spectrum (and farther east), at least large portions of 11 counties along and east of the Highway 281 corridor improved from D1 to Abnormally Dry (D0) during February.
The aforementioned nine-day snowy stretch between the 6th-14th accounted for the vast majority of February precipitation within South Central Nebraska, with monthly totals across most of the area somewhere in the 0.50-1.00 range (generally 80-150 percent of normal). Per several dozen NWS cooperative observers, a few of the highest February precipitation totals featured: 1.03 in Franklin, 0.93 at Hastings and 0.91 in Gothenburg. Meanwhile, a few of the lowest (and slightly below normal) tallies included: 0.43 in Greeley, 0.46 in Geneva and 0.47 in Superior. Temperature-wise, February was bitterly-cold overall, with most of South Central Nebraska averaging 13-15 degrees (F) below normal, good for a top-five-coldest February on record at most official NWS stations. In fact, the 10-day stretch from the 7th-16th constituted the overall-coldest 10 days in 38 years across much of the area (since December 1983).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1120 PM CST Sun Jan 31 2021
...AVIATION UPDATE...
Issued at 1016 PM CST Sun Jan 31 2021
Fog has developed late this evening and is expected to persist
into Monday. The visibility has dropped to 1/4 mile at KGRI and
KJYR already in fog as of 04Z and vsbys are expected to continue
to drop across much of the eastern half of our cwa tonight. A
Dense Fog Advisory has been issued tonight thru 11 AM Monday for
locations along and east of a line from Ord to Hastings to Red
Cloud, NE.
&&
.DISCUSSION...(This evening through Sunday)
Issued at 108 PM CST Sun Jan 31 2021
The clearing line is slowly moving across the forecast area this
afternoon. The west is already sunny and the temperatures are a
little warmer than in the east. As a surface high builds into the
area, winds continue to decrease. The clouds in the east have kept
the temperatures from warming very much.
There are several things going on this forecast period. First will
be fog. The next round of fog is expected across the area tonight.
Temperatures warming to around or just above freezing have melted
a little snow and there is plenty of low level moisture. The low
clouds moving out will get out of the area this afternoon/evening,
but are near enough that fog could form. The surface high across
the area and light winds will allow for temperatures to cool below
the current dew points and all this leads to an increase in fog
chances for tonight. The HRRR and SREF both have fog across at
least portions of the area. The HRRR is mostly in the east while
the SREF is over the entire area with the best probabilities in
the central part of the forecast area. Already have areas of fog
in and that should be a good start, but may need to be increased.
The next question will be clearing out the fog on Monday. The HRRR
and SREF both have it moving out by mid morning or so, so will
keep that for now. During the day Monday, the surface high moves
to the east and by afternoon there is some warm advection,
especially in the western part of the forecast area. Even with
warm advection, the temperatures will struggle to warm
significantly because the winds are expected to be light enough
that mixing will be minimal. The east will still be cool since
there will be some clouds through much of the day.
The fog does not end there. Even with the surface high moving to
the east, winds are expected to be light. Fog is a possibility
again Monday night. There will be a little melting of snow, warm
advection over the cold snow and light winds. The fog could begin
during the evening and last into mid morning on Tuesday. Even
then, the fog chances are not over yet. Temperatures Tuesday
afternoon will be a little warmer and there will be more snow
melting during the day, combined with light winds Tuesday night
and the SREF has good probabilities for fog again. Since this is
still a few days away, have kept it just patchy for now.
Wednesday will be a little warmer. Winds will be from the south
and increase just a little. During the day Wednesday, another
system develops to the west and by Wednesday night there will be a
cold front that moves through the area. Behind the cold front,
there is a chance for some precipitation. It could start as rain
early in the evening, but is expected to mix with and change to
snow as the temperatures cool off during the evening and
overnight. Temperatures remain cool during the day Thursday and
most of the area will have snow with some of the southern parts of
the area having a rain/snow mix. By Thursday evening, this system
is departing and only a little light snow is possible.
This ushers in the last of the concerns for the forecast period.
Friday will continue to be cool, but by Friday night the next cold
front moves through and brings in the coldest air of the season so
far. Temperatures Saturday and Sunday will only reach the teens
and lower 20s for highs and that could be generous. Lows will be
in the single digits and even a little below zero in the north.
Along with the cold temperatures, there are some small chances for
some snow Friday night through Saturday night. It could mainly be
just squeezing out moisture out of the cold air, but with it being
so cold it would be fluffy and could accumulate. There is still
some uncertainty on the precipitation chances at this time.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Tuesday)
Issued at 1053 PM CST Sun Jan 31 2021
Patchy dense fog is moving in and out of GRI and thinking in an
hour or so EAR could see similar conditions. After 9z the RAP and
HRRR soundings form IFR ceilings and have SFC saturated at the
TAF sites, so will make FG/BR predominate. Models keep BR over EAR
so will keep that theme of the western forecast area seeing more
BR than FG. Current guidance keeps IFR through the TAF period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until 11 AM CST Monday for NEZ039>041-046>049-
062>064-075>077-085>087.
KS...NONE.
&&
UPDATE...Fay
DISCUSSION...JCB
AVIATION...BedaHazardous Weather Outlook National Weather Service Hastings NE 1016 PM CST Sun Jan 31 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1016 PM CST Sun Jan 31 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A Dense Fog Advisory is in effect tonight for locations along and east of a line from Ord to Hastings to Red Cloud, Nebraska. Please see the Dense Fog Advisory message for further information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Dense Fog Advisory remains in effect until 11 AM Monday for locations along and east of a line from Ord to Hastings to Red Cloud. Please see the dense fog advisory message for further information. Additional fog development is possible Monday night into Tuesday morning and again Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
15 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941269, 941270, 941271, 941272, 941273, 941274, 941275, 941276, 941277, 941278, 941279, 941280, 941281, 944438, 944439.